Nebraska, 2009

Flash Flood and Hail in Nebraska, August 14, 2009

August 14, 2009 · NWS LBF · 4 events in 1 county or zone

A warm front lifting northward helped draw deep moisture into the area. Dewpoints reached into the middle to upper 60s east of the Nebraska Panhandle to fuel thunderstorm development into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A warm front lifting northward helped draw deep moisture into the area. Dewpoints reached into the middle to upper 60s east of the Nebraska Panhandle to fuel thunderstorm development into the evening. Heavy rainfall became the primary focus as storms developed in the west and moved east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 14, 1:33 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 14, 1:33 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT FRI AUG 14 2009

.DISCUSSION...

.SHORT TERM DISCUSSION (TONIGHT THROUGH MONDAY NIGHT)...

TONIGHT...CONCERNS WILL BE HEAVY RAINFALL POTENTIAL ACROSS SERN HALF
OF FA OVERNIGHT. FETCH OF SUBTROPICAL MOISTURE CLEARLY EVIDENT ON WV
IMAGERY AS WELL AS UPSTREAM U/A SOUNDINGS ACROSS AZ/NM/CO.
INSTABILITY IS RESPECTABLE AT 1500-3000 J/KG. 0-6 KM SHEAR FCST TO
BE AT BIT STRONGER NEAR 25 KTS. EXPECT STORMS TO BE
MULTICELLULAR...THUS DIMINISH ANY ONE STORMS SEVERE POTENTIAL.
STILL...A FEW SEVERE STORMS REMAIN POSSIBLE INTO THIS EVENING. AS
STRONG WAVE...CURRENTLY LOCATED IN NERN NM MOVES NORTHEAST...EXPECT
BEST COVERAGE AND HEAVY RAINFALL POTENTIAL TO BE ACROSS SERN HALF OF
FA. CURRENT RADAR DOES INDEED INDICATE BEST STORM DEVELOPMENT ACROSS
PUEBLO AND WRN PARTS OF DODGE CITYS FORECAST AREAS. THIS TRAJECTORY
ALSO FAVORS MOVEMENT INTO SERN FA.

SATURDAY AND SATURDAY NIGHT...APPROACH OF UPPER TROUGH AND COLD
FRONT SATURDAY AFTERNOON AND SATURDAY NIGHT FCST TO BRING THE BEST
CHC AND AREAL COVERAGE FOR TSTMS TO WRN AND NCTRL NEBR. EXPECT
LINGERING SHOWERS AND STORMS EARLY ACROSS THE EAST...THEN INCREASED
CHCS BY AFTN IN WAA REGIME. STRONG CONVECTION FAVORED ACROSS THE
PNHDL AND NEBR CO INTO SERN WY BY LATE AFTN. NAM/GFS AGREE ON AN MCS
MOVING ACROSS SRN SD AND NRN NEBR OVERNIGHT...THUS LIKELY POPS FCST
ACROSS NCTRL. THE SOUTH SHOULD STILL SEE SCT COVERAGE OF STORMS
HOWEVER.

SUNDAY AND SUNDAY NIGHT...COOLER AND DRY SUNDAY BEHIND THE FRONT
WITH ONLY A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
ATTEMPTING TO RETURN ACROSS THE ERN PNHDL AND SOUTHWEST THROUGH THE
OVERNIGHT. HIGHS TO BE ABOUT 10 DEGREES COOLER MOST AREAS RANGING
FROM THE MID 70S NORTHWEST TO THE UPPER 70S TO NEAR 80 SOUTHWEST.

MONDAY AND MONDAY NIGHT...MAIN UPPER LOW WILL MOVE INTO WESTERN
ONTARIO CANADA MONDAY WITH A BROAD UPPER TROUGH ACROSS THE NRN
PLAINS/GREAT LAKES. TEMP SHOULD RECOVER A FEW DEGREES TO THE UPPER
70S/LOWER 80S. WILL MAINTAIN A SLIGHT CHC MONDAY AFTN AND MONDAY
NIGHT FOR MAINLY THE SWRN HALF OF FA.

.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
DISTURBANCES DROPPING SOUTHEAST ALONG THE WRN SIDE OF UPPER TROUGH
WILL KEEP A SLIGHT CHC TO LOW CHC POPS TUESDAY THROUGH WEDNESDAY
NIGHT AS TEMPS CONTINUE TO RANGE BELOW NORMAL IN THE LOWER 80S. BY
THURSDAY AND FRIDAY...UPPER RIDGE AXIS TO THE WEST WILL NUDGE EAST
DIVERTING STORM WELL TO OUR EAST...ALTHOUGH COOL HIGH PRESSURE WILL
MAINTAIN HIGHS MAINLY FROM 80 TO 85.
&&

.AVIATION...

VERY MOIST AND UNSTABLE ATMOSPHERE ACROSS WESTERN AND CENTRAL
NEBRASKA...AND WITH A STRONG DISTURBANCE APPROACHING THE AREA FROM
THE SOUTHWEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE BEST
CHANCE FOR THUNDERSTORMS AT THE KLBF TERMINAL WILL BE FROM AROUND
23Z THROUGH 10Z SATURDAY. WILL NOT BE CONTINUOUS...BUT OFF AND ON
CONVECTION APPEARS LIKELY. SIMILAR TIME FRAME FOR VALENTINE...BUT
COVERAGE WILL BE LESS THAN ACROSS SOUTHWEST NEBRASKA. VERY HEAVY
RAIN WILL LIKELY ACCOMPANY THE STRONGER STORMS...AND SOME LOCALLY
SVR STORMS CONTAINING HAIL AND STRONG WIND GUSTS ARE POSSIBLE.
GENERALLY VFR CONDITIONS ARE EXPECTED...BUT IN AND NEAR
THUNDERSTORMS MVFR OR IFR CONDITIONS WILL BE ENCOUNTERED. OUTSIDE OF
THUNDERSTORMS...WINDS SHOULD BE SOUTH TO SOUTHEAST 10 TO 15 KTS.
CONDITIONS AS A WHOLE WILL IMPROVE AFTER 12Z SATURDAY AS WAVE BEGINS
TO LIFT NORTHEAST OUT OF THE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Aug 14, 2:07 PM MST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT FRI AUG 14 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-152115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT FRI AUG 14 2009 /307 PM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE. WARM AIR ALOFT SHOULD LIMIT HAIL SIZES TO
AROUND 1 INCH IN DIAMETER. OTHERWISE...DUE TO A VERY MOIST
ATMOSPHERE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY INTENSE
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS CAPABLE OF WIND DAMAGE AND LARGE HAIL ARE
POSSIBLE SATURDAY NIGHT. WINDS ALOFT ARE FORECAST TO INCREASE AS A
POWERFUL UPPER LEVEL DISTURBANCE SWINGS THROUGH THE PLAINS.
CONDITIONS ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE WEATHER
LATE IN THE DAY ACROSS THE WESTERN HIGH PLAINS...WITH SEVERE
THUNDERSTORMS DEVELOPING ACROSS EASTERN COLORADO AND WYOMING.
PRESUMABLY THESE STORMS WILL MOVE MOVE THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA SATURDAY EVENING AND OVERNIGHT...PRODUCING LARGE
HAIL AND WIND DAMAGE. DEEP MOISTURE WILL CONTINUE ACROSS THE
REGION PRODUCING STORMS CAPABLE OF INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...GENERALLY WEST OF
HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flash flood. Local standard time, as filed.

Hail, Sheridan

When
August 14, 2:45 PM MST
Where
Sheridan County, 3 mi W of Gordon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.800, -102.259

Heavy rainfall up to 1.40 inches fell in 20 minutes.

Hail, Sheridan

When
August 14, 2:45 PM MST
Where
Sheridan County, 3.12 mi WNW of Gordon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.810, -102.260

Flash Flood, Sheridan

When
August 14, 3:15 PM MST
Where
Sheridan County, 0.69 mi N of Gordon to 0.84 mi SE of Gordon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.810, -102.200

Street flooding caused some cars to stall.

Hail, Sheridan

When
August 14, 3:15 PM MST
Where
Sheridan County, 3.12 mi WNW of Gordon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
42.810, -102.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188057, 188124, 188123, 188126.